Hyderabad: Identification of dengue in cancer patients undergoing chemotherapy is difficult as the symptoms of fever, chills, rashes, body pain and joint pain are similar to the side effects of chemotherapy.
Doctors say that the side effects are confusing, as low haemoglobin, reduction of white cells and a low platelet count are the side effects of chemotherapy.
In clinical studies carried out in Hyderabad, Bengaluru, Delhi and Mumbai, a delay of 7 to 9 days has been recorded in diagnosing dengue in these patients.
Dr Narender Kumar Thota, medical, hemato-oncologist and bone marrow transplant physician, said that a proper clinical approach has to be taken to differentiate both of them.
“A history of chemo-therapy and drugs help to narrow the diagnosis and differentiate it from dengue. It requires a detailed work up of the patient’s medical treatment history to diagnose dengue.” Thota said.
“The complications in cancer patients are higher, when compared to a normal patient. The white cell counts are low and dengue fever often leads to a secondary infection. The platelet count fall is more significant for prolonged periods in cancer patients,” he said.
Dr S.V.S.S. Prasad, senior medical oncologist at Apollo Cancer Hospital, explained, “For cancer patients afflicted by dengue, the fall in platelet count has to be properly managed. Platelet transfusion is required in these patients. Dengue is seen more in patients with ‘haematological malignancies,’ where it has been recorded at 66 per cent.”
Especially during the monsoon, cancer patients have to be checked for viral fever. During these times, doctors advise patients to report if fever, chills and rashes continue for more than two days....